Son with ASD, using Risperidone and developed elevated prolactin levels
I need to know how concerned I should be about him having elevated prolactin levels.
My son is 7 years old and has autistic disorder. He is in the 2nd grade. He is very verbal and has never had a verbal delay as a baby. His main issues now with that is social language. He functions academically a year behind his peers due to a major crisis in Dec.2002. brought on by a move and new school which resulted in meltdown behaviors we thought we had conquered 2 years before, self-injurous, aggressiveness towards others and a more intensive adherance to repetitious activities surrounding his special interests; all to which left him unavailable for learning for the remainder of 1st. grade. Within the first two months of our move he exhibited depressive behaviors and had lost over 10% of his body weight. Aside from these things we were dealing with at the time; he has attention deficit, hyperactivity and distraction issues that were always present since he was 3 years old. In Feb 2003 a psychiatrist placed him on risperdal and we worked our way up to 2mg dly. Before this he had never been on any continuous medication for autism or adhd before (except a trial of adderall- 1 dose- which he had multiple behavioral side effects that taught us that stimulant medication wasn't for him). All things listed above except for the ad/hd and anxiety behaviors subsided. I attended an Autism Conference where by a psychiatrist had said during his presentation that he would not suggest an antipsychotic medication as the first line of defense in treating autism, but any medication that delt with seratonin would be beneficial and safer. He also mentioned testing for increased prolactin levels for kids on risperdal and said that if levels were elevated that the child should be taken off the medication. I went back to his psychiatrist and asked for this test;the result was a level of 27. I cant remember the first norm, but the cut off was 17. He had only been taking it for 9 months. I have now tapered his dosage with reluctant aggreement from this Doctor down to 1 mg dly and hope to soon wean him off completely. I understand that even with the more devestating symtoms gone with the use of resperdal (and time to adjust and feel secure)he still may need something for attention and anxiety, he seems to run on flight or fight response which does him no good in the home setting or at school.
I have been able in the last 11 months to secure a psychiatrist for him; special education and remediation of reading and fine motor difficulties, social skills groups and camps but I would like to do more.
No one told me what the elevated prolactin levels mean or why a child had to be taken off the medication because of it. Am I doing the right thing about getting him off the respirdal? And if I am could you suggest a specific medication or medications that are safer that target attension defict/hyperactivity and/or anxiety problems that would help him progress?
Thanks for your time!
Hyperprolactinemia is a side effect of anti-psychotic medications, less so with the atypical antipsychotics (like Risperdal) than with the traditional antipsychotics. Risperdal is more prone to a side effect of elevated prolactin levels than are other atypical antipsychotics (like olanzipine or clozapine). Sometimes the elevation is only transitory in nature.
Elevated prolactin levels are determined by several prolactin levels taken on different mornings. The several levels are normally required because prolactin secretion occurs in an episodic, not continuous, fashion. There are approximately 14 pulses over a 24-hour period. Peak levels occur at night and low levels around noon. Prolactin levels greater than 20ug/L, observed on multiple occasions, are indicative of hyperprolactinemia. Women with elevated prolactin levels typically experience menstrual irregularities and infertility. With men, common symptoms are diminished libido, erectile dysfunctions, infertility, galactorrhea and gynecomastia (breast enlargement). Relative to alternative treatments, another antipsychotic (like olanzipine) could be tried. Or, a different approach would involve, as your psychiatrist suggested, treatment with one of the serotoninergic drugs (Prozac, Celexa, Lexipro, Zoloft, Paxil). Non-stimulant treatments for ADHD include Tenex or Clonidine, Wellbutrin, or Strattera. So, there are alternatives.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.